Herbal Supplement May Cause Serious Side Effects When Taken With Antidepressants

Share this content:
Side effects including anxiety, panic attacks, vomiting and aggression were reported when St. John's Wort and antidepressants were taken together.
Side effects including anxiety, panic attacks, vomiting and aggression were reported when St. John's Wort and antidepressants were taken together.

Serious side effects can occur when St. John's Wort and antidepressants are taken together, researchers from the University of Adelaide have found. Study findings are published in the journal Clinical and Experimental Pharmacology and Physiology.

Study authors compared the pattern of spontaneous reported adverse drug reactions to St. John's Wort and fluoxetine (Prozac). St. John's Wort is an herbal treatment for depression and fluoxetine is a selective serotonin reuptake inhibitor (SSRI) antidepressant.

A total of 84 cases of adverse reactions due to St. John's Wort and 447 cases due to fluoxetine were found during 2000–2013. Though there were less confirmed cases for St. John's Wort, the adverse reactions were found to be very similar for those who took St. John's Wort and fluoxetine. Side effects included anxiety, panic attacks, dizziness, vomiting, amnesia, and aggression.

The danger lies in the fact that patients can purchase St. John's Wort without a prescription so there is no regulation over the dosage or what concomitant drugs are being used. Study findings emphasize the importance of clinicians being aware of all the drugs that their patients take because herbal supplements can also cause serious adverse reactions.

Reference

Musgrave IF, et al. A comparison of patterns of spontaneous adverse drug reaction reporting with St. John's Wort and fluoxetine during the period 2000–2013. Clin Exp Pharmacol Physiol. 2015; 42(7):747-751.

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters